Kentucky, 2016

Drought in Kentucky, November 22 to 30, 2016

November 22 to 30, 2016 · NWS JKL · 1 event in 1 county or zone

The continued lack of rain from mid-late November produced severe drought conditions farther east into Martin County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

The continued lack of rain from mid-late November produced severe drought conditions farther east into Martin County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Nov 22, 6:55 AM EST, 5 minutes earlier.

Area forecast discussion, Nov 22, 6:55 AM EST, 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
655 AM EST Tue Nov 22 2016

.UPDATE...
Issued at 655 AM EST TUE NOV 22 2016

High pressure remains in control this morning, but we are seeing
some high clouds streaming across the region. Just a few minor
tweaks to the grids for latest obs and trends.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 355 AM EST TUE NOV 22 2016

Surface high pressure is centered across northern IL this hour and
this is nosing into the region. This is leading to cold
temperatures area wide this morning. The ridge axis is slightly
downstream generally along the Mississippi River Valley region.
Ahead of this ridge axis is a thin ribbon of PVA and moisture
leading to high thin cirrus. This will continue to shift east
through the day and descend slightly through the day. The surface
high will shift east at the same time but the return flow looks
meager. therefore high temperatures today top out in the upper
40s to mid 50s.

Tonight will be tricky temperature wise and will be dependent on
the cloud cover than last night. Overall still think there is a
chance to see a split in the far east, but hedged away from this
thought more in the Lake Cumberland region.

We will begin to see a better response return flow wise on
Wednesday as cold front approaches from the west. That said we
begin to introduce POPs through the day. However we are looking at
only slight to low chance through much of the day. This seems
reasonable given the model soundings indicating quite a bit of dry
air to overcome in the lower levels. We will see mid clouds on the
increase through the day as moisture descends. Temperatures will
be near normal given the better return flow pattern.

.LONG TERM...(Wednesday night through Monday)
Issued at 355 AM EST TUE NOV 22 2016

Period will begin with a cold front and upper level trough
progressing toward and across the region Wednesday night. The
blend was washing out POPs too much for this period, therefore,
went to at least low likely. While we won't measure much, we will
probably measure. The overall lift and punch of this cold front
becomes less of a factor versus the mid level forcing based on the
time heights. The bigger overall changes made in terms of the
blend was going with more cloud cover moving into Thu as low level
moisture lingers. This will also lead to the potential for patchy
drizzle through the day on Thu. Some of the soundings and time
heights would suggests this lower level moisture sticks around
for quite some time, but not confident in that for now.

By Thu night weak and broad upper level ridging will progress
east. Did keep some clouds in for now and this may need to be
increased depending on the amount of moisture that remains in the
lower layer. This as another upper level shortwave digs across
the Northern Plains. However this will only skirt the area Friday
and lead to better cloud coverage in the far north. By Friday
night we do see a colder air mass progress SE, but did not go with
much of a split given some cloud cover issues.

This colder air mass will lead to a cooler day on Saturday, as
high pressure noses into the region from the SE. while clouds do
clear, we will see temperatures only topping out into the upper
40s to lower 50s. The dry air settles back into the region by
Sunday as we see WAA pattern begin to setup. Temperatures climb
back into the mid to upper 50s. Models become more convoluted by
the end of the period with more drastic differences in the upper
level regime. Therefore by Sunday night into Monday could not see
going away form the blend of models slight to low chance POPs.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
ISSUED AT 625 AM EST TUE NOV 22 2016

High pressure remains the dominate feature this morning and
through the TAF period. Therefore we are looking at VFR remaining
the story. Winds will also remain light through the period.

&&

.FIRE WEATHER...
Issued at 355 AM EST TUE NOV 22 2016

High pressure will continue to produce low afternoon RH through
Wednesday. Winds will remain light through this afternoon, as a
cold front approaches from the west on Wednesday winds will
increase to between 10 and 15 mph with gusts up to 20 mph. This
coupled with the low afternoon RH, especially in far eastern
Kentucky will keep an elevated fire danger going. Rain showers
will move in late Wednesday afternoon and evening and should
quickly bring up humidity levels along with providing a wetting
rain. Rainfall amounts right now look to range from 0.10 to 0.25
inches. A more active pattern will shape up beyond Wednesday and
will keep higher humidity levels going through the holiday
weekend, limiting the fire danger until Sunday afternoon.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...DJ
SHORT TERM...DJ
LONG TERM...DJ
AVIATION...DJ
FIRE WEATHER...KAS/DJ
Hazardous weather outlook, Nov 22, 3:58 AM EST, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
358 AM EST TUE NOV 22 2016

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-231200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BRODHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON...
SALYERSVILLE...PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...
JACKSON...HINDMAN...PIPPA PASSES...BOONEVILLE...HAZARD...
MANCHESTER...HYDEN...JENKINS...WHITESBURG...INEZ...COAL RUN...
ELKHORN CITY...PIKEVILLE...SOUTH WILLIAMSON
358 AM EST TUE NOV 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

LOW AFTERNOON RELATIVE HUMIDITY AND ONGOING DROUGHT WILL RESULT IN
AN ENHANCED THREAT OF WILDFIRES ACROSS THE REGION THROUGH THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

LOW AFTERNOON RELATIVE HUMIDITY AND ONGOING DROUGHT WILL RESULT IN
AN ENHANCED THREAT OF WILDFIRES ACROSS FAR EASTERN KENTUCKY ON
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

PLEASE REPORT ANY WILDFIRES TO YOUR LOCAL FIRE DEPARTMENT OR
EMERGENCY MANAGEMENT OFFICIALS.

KAS/DJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Martin

When
November 22, 7:00 AM EST to November 30, 11:59 PM EST
Where
Martin forecast zone
Reported by
Drought Monitor
Coordinates
37.802, -82.513 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, November 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661962.